According to Amber J. Tresca on About.com, the side effect of prednisone, a type of steroid, is weight gain, which tends to reverse once the person stops taking the drug or reduces the amount to 10 milligrams or less per day. A healthy diet and exercise also help eliminate weight gain.Know More
Tresca explains that prednisone causes weight gain and the appearance of weight gain due to the redistribution of fats, retention of salt and increased hunger. It isn't unusual for patients to gain weight while taking the medication, especially in the face, back of the neck and the abdomen. Eating a number of smaller meals over the course of a day can help combat this tendency to gain weight while taking steroid medications.
Taking steroids causes the body to retain sodium and lose potassium, says Tresca. This potentially causes retention of fluids, which leads to weight gain and bloating. To avoid fluid retention, it is advisable to reduce the amount of sodium in the diet while increasing the amount of potassium consumed. Foods that are high in potassium include bananas, grapefruit, cantaloupe and lima beans.
Tresca says that exercise is important in helping to lose weight caused by use of steroids, but those who take the medication due to chronic or inflammatory conditions may find physical activity problematic. A physician can help such patients devise a workable fitness plan.Learn more about Medications & Vitamins
One of the side effects of taking cyproheptadine is weight gain, according to RXList. Other common side effects include dizziness, drowsiness, loss of coordination, blurred vision, constipation, upset stomach, increased appetite, dry mouth, nose or throat and thickening of mucus in the throat or nose.Full Answer >
A person with a body-mass-index (BMI) over 30, can lose 3 to 5 pounds a week by eating 800 calories a day. This leads to a total weight loss of about 44 pounds if the diet plan is followed for 12 weeks, according to WebMD.Full Answer >
Medical experts advise that laxatives should not be used as a remedy for weight loss. According to National Eating Disorders, the idea that laxatives do anything to assist the body with losing weight is a myth. Abusing laxatives is dangerous and potentially causes one or more serious health complicationsFull Answer >
Laxatives cause weight loss by stimulating an increase in the amount of water excreted through the intestines, states WebMD. Laxatives are ineffective for weight loss because they do not temper the body's capacity to absorb calories. Additionally, laxative overuse can adversely affect the body's electrolytic balance.Full Answer >